Hail, Cass
- When
- July 17, 11:10 AM CST
- Where
- Cass County, 2 mi W of Pine River
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.720, -94.442
Thunderstorms, some severe, moved through central Minnesota, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms, some severe, moved through central Minnesota, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 9:33 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1033 AM CDT SAT JUL 17 2010 .UPDATE...SHOWERS AND ISOLD TS DEVELOPING ALREADY IN FAR WESTERN TIER OF FA ATTM. UPDATED TO ADD MENTION OF THUNDER IN THIS AREA. ADJUSTED POPS/WX FOR THIS AFTERNOON TO ACCOUNT FOR ANTICIPATED TRAJECTORY OF STORMS TO THE SE. BUMPED UP MAX TEMPS IN A FEW SPOTS WHERE ALREADY APPROACHING PRIOR MAX TEMPS. && .PREV DISCUSSION... /ISSUED 649 AM CDT SAT JUL 17 2010/ AVIATION.../12Z TAF ISSUANCE/ A SHORTWAVE WILL PROPAGATE EWD ACROSS THE UPPER MIDWEST TODAY AND TONIGHT. THE DISTURBANCE WILL PRODUCE AREAS OF THUNDERSTORMS ACROSS THE REGION...BEGINNING THIS AFTERNOON ACROSS MINNESOTA...THEN SPREADING EWD INTO WRN WISCONSIN THIS EVENING AND OVERNIGHT. OVERALL CONFIDENCE IS LOW ON TRACK AND TIMING OF STORMS DUE TO MODEL DIFFERENCES. HOWEVER THE BEST CHANCE OF STORMS SHOULD BE LATE THIS AFTERNOON AND THIS EVENING FOR THE NORTHLAND. SOME OF THE STORMS MAY BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. PREV DISCUSSION... /ISSUED 343 AM CDT SAT JUL 17 2010/ .SEVERE STORMS THREATEN NORTHLAND LATE TODAY/TONIGHT... DISCUSSION...MID LVL/SFC RIDGING PASSING ACROSS THE CWA EARLY THIS MORNING WITHIN PROGRESSIVE FLOW IN WESTERLIES. PATCHY FOG NEAR BRD LAKES REGION AND HYR LAKES AS SFC T/TD DEPRESSIONS LOWER UNDER CALM CONDITIONS. LARGE SHIELD OF MVFR STRATUS OVER ONTARIO ADVECTING SOUTH INTO NRN ARROWHEAD. TODAY...STRATUS DECK ACROSS NRN ARROWHEAD WILL LINGER UNTIL 15Z WHEN MIXING WILL BEGIN TO THIN OUT THE LAYER. USED RUC13 COND PRESS DEFICIT AS A GUIDE TO PLACEMENT/DISSIPATION. MAIN CHANGE TO INHERITED GRIDS IS TO SLOW DOWN ARRIVAL OF PRECIP TODAY. MAX 85H MSTR TRANSPORT AIMED INTO CASS LAKE/BRD LAKES VICINITY FROM 21Z-00Z. MAY SEE STRONG/SVR IN THIS AREA AS 0/6KM SHEAR RISES ABOVE 45KT AND MLCAPE APPROACHES 1000 J/KG. LOW POPS FARTHER EAST AS MLCAPE AND DEEP LAYER SHEAR INCREASE HOWEVER LIMITED CONVERGENCE IN LOW LEVELS WITH MAIN SYNOPTIC BDRIES SOUTH OF CWA. WRFNMM SIM REFL SUGGESTS AN ISOLATED CELL OR TWO MAY APPROACH DLH AIR SHOW AFTER 21Z. TONIGHT/TOMORROW...SYNOPTIC SCALE LIFT INCREASES AREA WIDE AS MID LVL TROF...IN COMBINATION WITH ASSOCIATED SFC FRONTAL SYSTEM... PUSHES ACROSS REGION. MAX COMBINATION OF SHEAR/INSTABILITY LIES FROM CASS LAKE TO SOUTH OF DLH TO HAYWARD THROUGH 15Z. MDT RISK OF SVR ACCORDING TO SPC. EXPECT FAIRLY QUICK DECREASE IN PRECIP FROM WEST TO EAST AFTER 15Z SUNDAY. MIXING LAYER DEEPENS ENOUGH BY AFTERNOON TO TAP INTO UNIDIRECTIONAL FLOW. MOMENTUM TRANSFER SHOULD GENERATE SOME LOCALLY GUSTY WINDS MOST OF THE MN ZONES. EXTENDED...SUNDAY NIGHT THROUGH FRIDAY. A ZONAL FLOW PATTERN WILL SETUP FOR THE EXTENDED FORECAST PERIOD...BRINGING QUICK MOVING WEAK SHORTWAVES AND CHANCES OF PRECIP ACROSS THE UPPER MIDWEST NEXT WEEK. THE BEST CHANCES OF SHOWERS AND STORMS WILL BE TUESDAY NIGHT AND WEDNESDAY AND THEN AGAIN ON FRIDAY. TEMPERATURES WILL REMAIN NEAR OR ABOVE NORMAL. AVIATION.../06Z TAF ISSUANCE/ MAINLY VFR CONDITIONS ARE EXPECTED OVERNIGHT AND INTO A PORTION OF SATURDAY...BEFORE SCATTERED THUNDERSTORMS DEVELOP IN THE AFTERNOON AND EXPAND IN COVERAGE AND INTENSITY BY EVENING. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY LATE AFTERNOON INTO EVENING...WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. SOME OF THE STORMS COULD BRING MVFR/IFR CONDITIONS FOR A TIME AS THEY MOVE THROUGH. && .POINT TEMPS/POPS... DLH 81 60 77 53 / 20 60 20 10 INL 78 56 76 52 / 10 50 20 20 BRD 86 63 80 56 / 60 70 10 10 HYR 86 67 78 56 / 20 70 20 10 ASX 83 62 74 58 / 20 70 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GSF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 851 AM CDT SAT JUL 17 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 851 AM CDT SAT JUL 17 2010 ...THERE IS A MODERATE RISK OF SEVERE WEATHER NEAR THE BRAINERD LAKES AREA TO THE ST. CROIX RIVER VALLEY THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE MODERATE RISK OF SEVERE THUNDERSTORMS WILL BE FOUND WEST OF A LINE FROM HACKENSACK TO DUXBURY MINNESOTA TO HERTEL WISCONSIN. THIS AREA IS LIKELY TO ENCOUNTER THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS. THE SLIGHT RISK OF SEVERE THUNDERSTORMS IS WEST OF A LINE FROM LITTLEFORK TO TWO HARBORS MINNESOTA...PORT WING TO PARK FALLS WISCONSIN...INCLUDING THE TWIN PORTS HARBOR. THE MAIN HAZARDS WITH ANY SEVERE STORM WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN ACROSS THE REGION NEXT WEEK. THUNDERSTORMS MAY DEVELOP MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 851 AM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD AND MOVE ACROSS LAKE SUPERIOR LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A TWO HARBORS MINNESOTA TO PORT WING WISCONSIN LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF GRAND MARAIS SUNDAY. AN UNSETTLED WEATHER PATTERN WILL REMAIN ACROSS THE REGION NEXT WEEK. THUNDERSTORMS MAY DEVELOP MONDAY THROUGH WEDNESDAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1205 PM CDT SAT JUL 17 2010
MNZ033-034-171800-
CROW WING-SOUTH CASS-
1205 PM CDT SAT JUL 17 2010
...STRONG THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA...
AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS 7 MILES NORTH OF POPLAR...MOVING
SOUTHEAST AT 40 MPH. ANOTHER STRONG STORM WAS LOCATED 10 MILES EAST
OF DETROIT LAKES...MOVING SOUTHEAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. PLEASE MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS...AS SEVERE WEATHER WARNINGS MAY BE NEEDED THIS AFTERNOON.
LOCATIONS IMPACTED THROUGH 130 PM INCLUDE...
CASINO... JENKINS... PILLAGER...
PEQUOT LAKES... LAKE SHORE... GULL LAKE...
SYLVAN... NISSWA... BREEZY POINT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4663 9479 4679 9468 4656 9381 4628 9380
4615 9390 4615 9433 4617 9438 4621 9440
4629 9436 4632 9443 4629 9454 4635 9466
4635 9473 4640 9480
LONKAThe Duluth radar (KDLH), 170 km away, was scanning. The volume nearest the first event began at 17:10 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Many trees were blown down, and power outages occurred. Some shingles were blown off a roof.
Two large oak trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253522, 253523, 253526, 253527, 253525.